Reasoning about integrity constraints for tree-structured data - Archive ouverte HAL Access content directly
Journal Articles Theory of Computing Systems Year : 2018

Reasoning about integrity constraints for tree-structured data


We study a class of integrity constraints for tree-structured data modelled as data trees, whose nodes have a label from a finite alphabet and store a data value from an infinite data domain. The constraints require each tuple of nodes selected by a conjunctive query (using navigational axes and labels) to satisfy a positive combination of equalities and a positive combination of inequalities over the stored data values. Such constraints are instances of the general framework of XML-to-relational constraints proposed recently by Niewerth and Schwentick. They cover some common classes of constraints, including W3C XML Schema key and unique constraints, as well as domain restrictions and denial constraints, but cannot express inclusion constraints, such as reference keys. Our main result is that consistency of such integrity constraints with respect to a given schema (modelled as a tree automaton) is decidable. An easy extension gives decidability for the entailment problem. Equivalently, we show that validity and containment of unions of conjunctive queries using navigational axes, labels, data equalities and inequalities is decidable, as long as none of the conjunctive queries uses both equalities and inequalities; without this restriction, both problems are known to be undecidable. In the context of XML data exchange, our result can be used to establish decidability for a consistency problem for XML schema mappings. All the decision procedures are doubly exponential, with matching lower bounds. The complexity may be lowered to singly exponential, when conjunctive queries are replaced by tree patterns, and the number of data comparisons is bounded.
Fichier principal
Vignette du fichier
concon-tocs.pdf (475.64 Ko) Télécharger le fichier
Origin : Files produced by the author(s)

Dates and versions

hal-01799446 , version 1 (24-05-2018)



Wojciech Czerwiński, Claire David, Filip Murlak, Paweł Parys. Reasoning about integrity constraints for tree-structured data. Theory of Computing Systems, 2018, 62 (4), pp.941-976. ⟨10.1007/s00224-017-9771-z⟩. ⟨hal-01799446⟩
62 View
93 Download



Gmail Facebook Twitter LinkedIn More